Birth control pills are the most effective way to prevent unplanned pregnancies. Birth control pills are hormonal pills that stop the body from ovulating by thickening the cervical mucus to prevent sperm from getting through and changing the uterine lining to prevent implantation of a fertilised egg. The birth control pills, however, have a number of side effects. One of the common side effects that women often complain of is brown vaginal discharge. This article talks about brown discharge, how to prevent it, and when you should consult a doctor.
Causes of Brown Discharge while on Birth Control Pills
Birth control pills do cause a brown discharge, but there are several other factors that could lead to a brown discharge in women. Listed below are the factors that could result in brown discharge when on birth control pills:
1. Old Blood
Most of the time, the brown discharge is nothing but old blood. After your period, the body may expel the remnants of the uterine lining that are still left inside. The iron content in the old blood gets oxygenated to make it appear brown.
In the initial 6 months of taking birth control pills, your body tries to adjust to the hormones in the pills and a consequence of this is spotting or breakthrough bleeding that is brown in colour. The pills affect the amounts of Luteinizing Hormone (LH) and Follicle Stimulating Hormone (FSH) in the body. This makes the uterine lining thinner, and the excess endometrial tissue (inner lining of the uterus) is shed and is expelled as brown discharge.
3. Low Dose of Birth Control
In some cases, the brown discharge is basically spotting which is a result of very low levels of hormones present in the birth control pills. This is risky as it reduces the effectiveness of the pills. If this is the reason, ask your doctor if the dosage needs to be increased.
4. Missed Pills
Birth control pills work effectively only if they are taken at the same time each day. If you miss taking 1 or 2 pills, your body’s hormonal balance gets upset and results in brown discharge. This is because the endometrium starts thinning again.
5. Sensitiveness to Specific Pills
The pills usually contain the hormones oestrogen and progestin in varying concentrations. Brown discharge could occur as a side effect if you are sensitive to a specific birth control pill.
Fibroids are non-cancerous growth inside the uterus. These can cause spotting in the form of brown discharge. This can be diagnosed by your doctor using an ultrasound test. Uncommonly heavy periods ending with brown discharge are also a cause for concern as this may be due to uterine fibroids or ovarian cysts. Consult a doctor if you are experiencing such symptoms.
If you are on birth control pills but still ovulating, you may get pregnant. In this case, the cause of brown discharge is implantation bleeding. When a fertilised egg implants itself into the uterine lining, a tiny amount of blood will come out. This spotting may look like brown discharge. If you suspect this, take an early detection home pregnancy test to confirm. Stop your birth control if you are pregnant and call your doctor right away.
Birth control pills suppress ovulation. However, if you miss a dose or the dosage itself is too low, you may ovulate. There is usually brown discharge when you ovulate. This happens 10-14 days prior to your next period. For this, you may need to use a backup method of birth control and speak to your doctor immediately.
Sometimes, brown discharge can be a sign of a vaginal infection or a sexually transmitted infection (STI). It could be bacterial vaginosis, gonorrhoea, or chlamydia. If you have redness, pain, itching, fishy odour, or discomfort in the vaginal area along with brown discharge, consult your doctor immediately.
10. Pap Smear
The pap smear is a cervical smear test performed on women to check for cervical cancer. It involves using a speculum to open the vagina and scraping tissue from the outer opening of the cervix to examine it for cancerous or pre-cancerous cells. In some women, the scraping can cause light bleeding for a few days. This bleeding can appear as a brown discharge.
Tips to Deal with Brown Discharge
Brown discharge may be due to various reasons. Here are a few tips to deal with brown discharge:
- Use Pads: Use pads or panty liners every day for the first few months after you start taking birth control pills. Carry extra pads or liners with you in case the discharge is heavy and you need a fresh pad.
- Backup Contraception: Use a backup method of contraception for a while after you start taking the pills. This is to make absolutely sure that the dosage is correct for you and the pills are working. Low doses may cause brown discharge, and you will be at the risk of getting pregnant if you do not use a backup like condoms or spermicide.
- Consult a Doctor: If the brown discharge continues and does not disappear on its own, consult a doctor immediately.
How to Prevent Brown Discharge while on Birth Control Pills
Here are some ways to prevent brown discharge while on birth control pills:
- Consume the pills at the same time every day. If you take it much later than the previous day, your hormonal balance will be disturbed and this may cause brown discharge.
- Do not miss taking the pills. If you miss a dose, consult your doctor’s and ask him what should be done for it. Missing more than 1 dose continuously can make the birth control pills ineffective and can also cause brown discharge.
- Do not take over-the-counter birth control pills. It is best to take the birth control pills that are specifically prescribed to you by your doctor which contain the right dosage of hormones for your body. If you take pills that are not prescribed for you, they will be ineffective against pregnancy and result in brown discharge.
- Drink plenty of water. Staying hydrated can help in flushing out toxins from the body and prevent brown discharge.
- Talk to your doctor; he will suggest you the birth control pills that suit your body. If the pills are not strong enough, your periods may not be regulated. As a result, you will have irregular menstruation and brown discharge.
When is Brown Discharge a Serious Problem
Although brown vaginal discharge is a common side-effect of birth control pills, there are some instances when the discharge could indicate a serious health problem. You should be seriously concerned if you have a brown discharge in the following circumstances:
- Foul or Fishy Odour: If there is a foul odour emanating from the vagina along with the discharge, you should talk to a doctor soon. This is usually a sign of infection and may require treatment with antibiotics.
- Redness in the Vaginal Area: Redness in the vagina is again a sign of infection and should not be taken lightly.
- Swelling and Soreness: Pain and swelling usually occur when there is an infection in the vaginal area. Itching in the vaginal area along with brown discharge should also not be ignored.
- Pain or Cramps in the Abdomen: Having brown discharge with abdominal pains is also an indicator of vaginal infections like bacterial vaginosis, trichomoniasis, or chlamydia.
- Fever Higher Than 100.4°F: See a doctor immediately if you have a high fever along with brown discharge. This could mean that a vaginal infection is progressing and needs immediate treatment.
- Symptoms Similar to Flu: If you feel fatigued, lethargic, and have body aches along with a fever and brown discharge, go to the hospital immediately as this may be due to a serious infection.
When you start taking birth control pills, your body makes adjustments to deal with the extra hormones that the pills contain. Not all women will experience the same side-effects. Some women may have light spotting, some may get their period twice in one cycle, and some may have brown discharge. This is normal; after 6 months, your body gets used to the pills, and spotting or brown discharge will automatically reduce or disappear. However, consult your doctor in case the brown discharge doesn’t clear on its own within a few days.